GIB s/p Cardiac Cath with Effient and Plavix

  1. Patient was admitted to cardiac telemetry unit s/p cardiac cath, 1 DES was placed and apparently she was Effient loaded in CCL, and on Plavix cath lab.

    No baseline CBC or BMP collected per the records, but a recent previous admission showed a Hgb was 9.4. She was on the floor, complained of some dizziness upon standing. VSS were stable on 2 L, but did c/o some SOB with exertion. She then had a small dark formed stool. Overnight covering cardiologist was made aware who ordered a CBC and Hgb/Hct was 5.9/19.1. He ordered for a 2 units of PRBCs and a move to CCU.

    I called the cardiologist to clarify whether the patient truly required a move, and he said that she symptomatic with the dyspnea and could crash at any moment, especially she's both on Effient and Plavix. When I asked what GI had said, they said they weren't going to scope her since she just had a cardiac cath.

    Patient arrived on a protonix gtt, and but we couldn't get a second IV access so called the MD for a central line. He instead just changed the Protonix gtt to IVP so we can use her current IV access for the blood. She had one small bowel black bowel movement since arrival to the unit. HR, BP, O2 all stable on 2 L of O2.

    I don't know, does anyone have any experience with a GIB following a cath? My charge RN didn't feel it was appropriate since the patient was stable with the exception of dyspnea on exertion, and we weren't going to do anything emergent asides from give blood, which they could do on the cardiac telemetry floor.
    •  
  2. 1 Comments

  3. by   MunoRN
    I don't see any reason why the patient requires a transfer to CCU either, sometimes this is more of a way for the cardiologist to unload something they don't want to deal with more than needing a higher level of care.

    Melena stool is not all that unusual after PCI due to the relatively large doses of heparin/reopro/angiomax, etc given during the case that can cause a temporary leak of blood into the GI tract. This does not represent an acute bleed, nor does it indicate a need for a PPI drip (actually there's no benefit to a PPI drip vs BID bolus dosing even in the case of an acute bleed). RBC transfusion is indicated but with only the one H&H there's no way of knowing if the Hgb of 5.9 represents anything acute.

    It is odd that the patient was started on both Plavix and Effient, usually you would use one or the other. It's not unusual to have the patient on dual antiplatelet therapy after PCI, but that is aspirin in addition to one P2Y12 platelet inhibitor such as Plavix or Effient.

close